Supraventricular Arrhythmias: An Electrophysiology Primer

Carol Chen-Scarabelli, MSN, APRN, BC, CCRN

Disclosures

Prog Cardiovasc Nurs. 2005;20(1):24-31. 

In This Article

Implications for the Health Care Provider

Elderly patients and those with heart failure have a greater risk of developing proarrhythmia from antiarrhythmic drug therapy.[4] The risk of proarrhythmia is greatest in the first 24-48 hours after initiating the drug, and pause-dependent torsades de pointes may occur after conversion to sinus rhythm.[23] Proarrhythmias may be atrial or ventricular in the form of bradycardia or tachycardia.[23] In addition, awareness of gender differences in arrhythmias is important in the proper treatment. The risks of pharmacologic therapy are different, especially since females have a greater incidence of drug-induced torsades de pointes and symptomatic long QT syndrome. Therefore, greater caution is advised when treating women with drugs that may prolong the QT interval.[26]

processing....